Hail, Coahoma
- When
- December 1, 7:15 AM CST to 7:20 AM CST
- Where
- Coahoma County, Clarksdale
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 34.200, -90.580
Quarter size hail fell in town.
A cold front produced a line of thunderstorms of which one reached severe limits across portions of northwest Mississippi during the morning hours of December 1st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A cold front produced a line of thunderstorms of which one reached severe limits across portions of northwest Mississippi during the morning hours of December 1st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 1, 6:11 AM CST, 1 hour 4 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 611 AM CST Sat Dec 1 2018 .UPDATE... Updated to include 12Z aviation discussion below. && .PREV DISCUSSION... /issued 352 AM CST Sat Dec 1 2018/ DISCUSSION... A line of thunderstorms is moving quickly to the East across Eastern Arkansas. Conditions remain marginally favorable for strong to severe thunderstorms. Surface based CAPE over 300 J/kg seems sufficient to balance around 40 kts of shear and 0-3 km SRH up to around 400 m2/s2. Corning, Arkansas recently reported a wind gust of 50 mph. At the speed the line is moving, it will likely outrun the greatest instability over the next hour or two resulting in a diminishing threat of severe thunderstorms. Beyond the early morning severe threat, the only concern today might be strong gradient winds. South winds are likely to be sustained between 15 and 20 knots this morning with gusts to 25 kts...just enough to blow around lawn furniture, trash cans and other unsecured relatively light objects. By midday, areas West of the Mississippi River should see more sun than clouds with significant clearing area wide during the afternoon hours. After the rain ends and skies clear, temperatures will soar into the low to middle 70s, as much as 20 degrees above normal. A very broad trough centered over the Rockies into West Texas will begin to shift over the Plains Sunday. Slight height falls over the Mississippi River Valley will result in slightly cooler conditions across the Midsouth Sunday. A reinforcing cold front will move rapidly across the Midsouth late Sunday ushering in a cooler and dry airmass for the beginning of the work week. The broad trough over the plains will gradually shift East through the upcoming work week, deamplifying a bit and resulting in Northwest Flow across the Midsouth. At the surface a high pressure will prevail midweek, keeping conditions dry. As a result partly cloudy to cloudy conditions are expected, along with near to slightly below normal temperatures. Little to no precipitation is expected through midweek, with slightly higher chance of rain late Thursday into Friday. 30 && .AVIATION... /12z TAFs/ A mix of MVFR and IFR conds in the short term as a cluster of showers and thunderstorms move along a frontal boundary near the Mississippi River. Conditions should begin to improve to VFR behind the front over the next couple of hours for JBR and MEM...with MKL and TUP within a couple hours later. Winds will shift back to the southwest behind the front and strengthen to 13-16 kts with gusts to 25 kts through sundown. Thereafter, winds will relax to around 10 kts from the southwest with clear skies. AC3 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous Weather Outlook National Weather Service Memphis TN 533 AM CST Sat Dec 1 2018 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-021345- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 533 AM CST Sat Dec 1 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight A few strong to severe storms will remain possible early this morning, mainly in East Arkansas. Damaging winds will be the primary threat. Additional strong storms may develop this afternoon in West Tennessee near the Tennessee River. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement National Weather Service Memphis TN 600 AM CST SAT DEC 1 2018 ARZ049-058-MSZ007-010-011230- Phillips AR-Lee AR-Tunica MS-Coahoma MS- 600 AM CST SAT DEC 1 2018 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 630 AM CST FOR... Northern Phillips County in eastern Arkansas... Southeastern Lee County in eastern Arkansas... Southern Tunica County in northwestern Mississippi... Northeastern Coahoma County in northwestern Mississippi... At 600 AM CST...a strong thunderstorm producing pea size hail or larger and winds at least 40 mph was located near Elaine, moving northeast at 65 mph. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in northern Phillips...southeastern Lee...southern Tunica and northeastern Coahoma Counties should monitor this storm closely. LAT...LON 3447 9100 3472 9055 3452 9027 3428 9089 TIME...MOT...LOC 1200Z 236DEG 58KT 3439 9086
Special Weather Statement
National Weather Service Memphis TN
617 AM CST SAT DEC 1 2018
MSZ001-TNZ088-011245-
DeSoto MS-Shelby TN-
617 AM CST SAT DEC 1 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 645 AM CST
FOR...
Northeastern DeSoto County in northwestern Mississippi...
Southeastern Shelby County in western Tennessee...
At 617 AM CST...a strong thunderstorm producing winds at least 40 mph
was located over Horn Lake, moving northeast at 55 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northeastern DeSoto and southeastern Shelby Counties should
monitor this storm closely.
LAT...LON 3512 9006 3529 8964 3500 8965 3499 8972
3498 8973 3488 9014
TIME...MOT...LOC 1217Z 229DEG 54KT 3497 9003Special Weather Statement
National Weather Service Memphis TN
622 AM CST SAT DEC 1 2018
ARZ028-TNZ019-048>051-011315-
Mississippi AR-Tipton TN-Crockett TN-Lauderdale TN-Dyer TN-
Haywood TN-
622 AM CST SAT DEC 1 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 715 AM CST
FOR...
Northeastern Mississippi County in eastern Arkansas...
Northeastern Tipton County in western Tennessee...
Northwestern Crockett County in western Tennessee...
Lauderdale County in western Tennessee...
Southern Dyer County in western Tennessee...
Northwestern Haywood County in western Tennessee...
At 622 AM CST...a strong thunderstorm producing winds at least 40 mph
was located over Ft Pillow, or near Fort Pillow State Park, moving
northeast at 65 mph.
People in northeastern Mississippi...northeastern Tipton...
northwestern Crockett...Lauderdale...southern Dyer and northwestern
Haywood Counties should monitor this storm closely.
LAT...LON 3603 8917 3602 8917 3601 8920 3598 8918
3561 8923 3553 8993 3599 8984
TIME...MOT...LOC 1222Z 241DEG 57KT 3565 8979Special Weather Statement
National Weather Service Memphis TN
624 AM CST SAT DEC 1 2018
ARZ049-MSZ001-007-008-012-011300-
Lee AR-Tunica MS-DeSoto MS-Panola MS-Tate MS-
624 AM CST SAT DEC 1 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 700 AM CST
FOR...
Southeastern Lee County in eastern Arkansas...
Tunica County in northwestern Mississippi...
Southwestern DeSoto County in northwestern Mississippi...
Northwestern Panola County in northwestern Mississippi...
Western Tate County in northwestern Mississippi...
At 624 AM CST...a strong thunderstorm producing winds at least 40 mph
was located near Tunica, or 8 miles northeast of St Francis National
Park, moving northeast at 65 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southeastern Lee...Tunica...southwestern DeSoto...
northwestern Panola and western Tate Counties should monitor this
storm closely.
LAT...LON 3485 9037 3486 9034 3485 9032 3485 9031
3486 9030 3487 9031 3490 9027 3487 9004
3452 8993 3449 9020 3451 9020 3451 9030
3448 9031 3447 9047 3451 9054 3474 9057
TIME...MOT...LOC 1224Z 232DEG 59KT 3463 9047Special Weather Statement
National Weather Service Memphis TN
650 AM CST SAT DEC 1 2018
TNZ001>003-019-020-048-051-011345-
Weakley TN-Lake TN-Crockett TN-Lauderdale TN-Obion TN-Dyer TN-
Gibson TN-
650 AM CST SAT DEC 1 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 745 AM CST
FOR...
Weakley County in western Tennessee...
Southeastern Lake County in western Tennessee...
Northwestern Crockett County in western Tennessee...
Northeastern Lauderdale County in western Tennessee...
Obion County in western Tennessee...
Dyer County in western Tennessee...
Gibson County in western Tennessee...
At 649 AM CST...a strong thunderstorm producing winds at least 40 mph
was located near Newbern, or near Dyersburg, moving northeast at 65
mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in Weakley...southeastern Lake...northwestern Crockett...
northeastern Lauderdale...Obion...Dyer and Gibson Counties should
monitor this storm closely.
LAT...LON 3650 8857 3606 8866 3606 8869 3594 8870
3587 8960 3621 8955 3650 8924
TIME...MOT...LOC 1249Z 241DEG 57KT 3612 8936Special Weather Statement National Weather Service Memphis TN 652 AM CST SAT DEC 1 2018 MSZ001-002-008-011345- Marshall MS-DeSoto MS-Tate MS- 652 AM CST SAT DEC 1 2018 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 745 AM CST FOR... Northwestern Marshall County in northwestern Mississippi... Eastern DeSoto County in northwestern Mississippi... Tate County in northwestern Mississippi... At 652 AM CST...a strong thunderstorm producing winds at least 40 mph was located near Arkabutla, or 7 miles northwest of Senatobia, moving northeast at 50 mph. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in northwestern Marshall...eastern DeSoto and Tate Counties should monitor this storm closely. LAT...LON 3499 8988 3499 8945 3455 8981 3456 9019 TIME...MOT...LOC 1252Z 235DEG 45KT 3471 9006
The Memphis radar (KNQA), 143 km away, was scanning. The volume nearest the first event began at 13:15 UTC.
1 hail. Local standard time, as filed.
Quarter size hail fell in town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2018Every state in 2018This day in weather historyWarnings in Mississippi, December 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 796701.